Facebook Pixel

Why have i gained so much weight?

By August 20, 2010 - 4:30pm
Rate This

Ok so i'm only 19 years old and i just started my birth control pills about 3 months ago. the brand is ortho tri cyclen lo. Anyways, i have trouble keeping up with taking my pills but that hasnt stopped me from gaining weight. About a month after starting i gained about 10 pounds. When i asked my doctor he told me it was normal for the first month. But now it's getting out of hand. It seems like its going straight to my thighs and but because none of my jeans go up my legs. I have had unprotected sex manyyyy of times during this three month period, but every test i take it's always a negative. If anyone has any answers it would help a bunch. Thanks

Add a Comment3 Comments

i was using depo as my contraceptive/birth control, i gained 20pounds! within 2 months! i use to weigh 114 lbs.. after using depo my weight is 133! now im using IUD plus dieting i weigh 126 lbs. it took a lot of dieting tho! plus excercise.. so i agree.. taking pills etc. does really affect a womens gaining weight.. any suggestions on how to lose weight naturally would be a lot of help.. thankz!

August 23, 2010 - 8:52am

I disagree, I do believe that birth control pills cause weight gain as its been my experience with every single brand I've tried for 20 years. I think it actually makes you more hungry! It makes sense since the whole mechanism behind oral contraceptives is to mimic pregnancy by altering hormonal levels. And what do we do in pregnancy? Yep, gain weight.

August 21, 2010 - 2:15am
HERWriter Guide

Here's what the Mayo Clnic says about birth control pills and weight gain:

Do birth control pills cause weight gain?

Lots of women think so. But studies have shown that the effect of the birth control pill on weight is small — if it exists at all.

Instead, you may be retaining more fluid, which can make you feel as if you've put on weight, particularly in your breasts, hips and thighs. The estrogen in birth control pills does affect fat (adipose) cells, making them larger but not more numerous.

In rare circumstances, women may add muscle, which can add weight, when taking the pill. This is due to the slight male-sex-hormone effect that the pill may have on some women.

Whether this side effect shows up when you get on the scale or only when you look in the mirror, you may not like it. Taking pills with a low dose of estrogen may diminish the effect, but you may also experience a greater risk of spotting between periods.

August 20, 2010 - 5:24pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!